Many women on birth control complain of being bloated, gaining weight and of feeling unsexy while on the pill.
Yet recent studies suggest any weight gain could be down to usual things, such as junk food and lack of exercise, and that there is no strong evidence of a link between piling on the pounds and taking the pill.
New studies say women shouldn't use the pill as an excuse for getting chubby. The hormones in the contraceptives may even boost metabolism and help women lose weight.
US scientists also suggest that weight gain may simply be the result of natural changes in the body which occur as teenage girls become women and start using contraception.
In a recent study, scientists from the Oregon National Primate Research Study Center gave oral contraceptives to rhesus macaque monkeys for eight months. Rhesus monkeys have reproductive systems that are nearly identical to those of human beings.
Half the animals were of normal weight at the start of the research, and the other half were considered obese. The team administered doses to match the monkeys' weight so that it would mirror the amount taken by women to prevent pregnancy.
The study authors documented the animals' weight, body fat, food intake, activity levels and lean muscle mass.
They discovered that the monkeys in the "obese" group lost about 8.5pc of their weight and 12pc of their body fat while they were on the pill, apparently because of a spike in their metabolism.
Those in the "normal" group stayed at a steady weight throughout the course of the trial, the researchers found.
Dr Judy Cameron, senior author of the study, said: "This suggests that worries about weight gain with pill use appear to be based more on fiction than on fact.
"Additionally, there may be a differential effect depending on your starting weight -- heavier individuals who keep their diet stable may see a weight loss with pill use. "It strongly suggests that women should not be as worried as they previously were."
Women who do end up gaining weight on the pill, the scientist suggests, may simply be misperceiving normal weight gain over time as an unwanted side-effect of contraceptives.
The study, which was published in the journal Human Reproduction, backs up a host of earlier studies showing similar results.
In a broad analysis published recently in the Cochrane Database of Systematic Reviews, researchers combed through data from several randomised trials that compared hormonal contraceptives and placebos. (It is not made clear what kind of birth control was used by the subjects who took placebos.)
After comparing the data from trials, they stated that there was no evidence from any of the studies that women using the contraceptives gained any more weight than those given a placebo.
The researchers also looked at studies comparing different doses or regimens of various hormonal contraceptives, and found they too "showed no substantial differences in weight".
Another study at the University of Massachusetts Medical School followed 150 female athletes aged 18 to 26, some of whom were randomly assigned to a group that took oral contraceptives. Others served as controls.
After two years, the scientists concluded that the contraceptives did not cause any gain in either weight or body fat.
According to these studies, hormonal birth control does not appear to lead to weight gain. The fact that some women who use contraceptives do gain weight over time may be down to lifestyle choices, such as what they eat and how they exercise, as opposed to their choice in birth control.